Management of intentional overdose of low-molecular-weight heparin.

Citation metadata

Date: Jan. 31, 2022
Publisher: CMA Impact Inc.
Document Type: Clinical report
Length: 2,141 words
Lexile Measure: 1670L

Document controls

Main content

Article Preview :

A 42-year-old man presented to the emergency department 2 hours after self-injecting 225 000 units of dalteparin (15 prefilled 15000-unit vials) with intent to self-harm. The patient's medical history included depression, heterozygous factor V Leiden mutation and recurrent venous thromboembolism (VTE). Previously, he had switched among several anticoagulants owing to intolerance or breakthrough thrombosis, including warfarin, various preparations of low-molecular-weight heparin (LMWH) and, most recently, rivaroxaban. The injected dalteparin was left over from a previous prescription for 15 000 units daily. He had taken his last dose of rivaroxaban 3 days before the current presentation.

The patient's vital signs were stable, and we observed no evidence of bleeding other than bruising around multiple abdominal injection sites. Initial blood work results showed hemoglobin of 121 (normal 130-180) g/L, creatinine of 99 (normal 60-110) [micro]mol/L, estimated glomerular filtration rate (GFR) of 81 (normal > 60) mL/min, international normalized ratio of 1.6 (normal 0.8-1.2), activated partial thromboplastin time (aPTT) of > 150 (normal 22-35) seconds, and LMWH anti-Xa level of 8.94 (therapeutic range 0.5-1.0) U/mL. The patient's rivaroxaban level, measured by a drug-specific anti-Xa assay (Diagnostica Stago, Asnieres sur Seine, France), was 351 (expected therapeutic range 182-408) ng/mL.

The internal medicine service admitted the patient, with support from the hematology and thrombosis service, and treated him with prophylactic intravenous protamine sulfate 50 mg every 6 hours and oral tranexamic acid 500 mg every 8 hours.

Eighteen hours after his overdose, the patient developed progressive left arm pain. He recalled no preceding trauma. Examination showed arm edema, antecubital fossa ecchymosis surrounding a venipuncture site and a weak radial pulse. The plastic surgery service measured the pressure in his left anterior arm compartment, finding it to be elevated at 30 (normal 0-8) mm Hg, confirming a diagnosis of anterior compartment syndrome, which we attributed to a hematoma after venipuncture, and subsequently performed an urgent bedside fasciotomy.

Figure 1 shows a timeline of clinical events, coagulation blood tests and treatment. During the period before and after the fasciotomy, the patient received three 50 mg doses of protamine sulfate, with the third dose in response to bleeding from the surgical site, after which hemostasis occurred. Two days after fasciotomy, we started the patient on VTE prophylaxis with dalteparin 5000 units subcutaneous daily, given his high thrombotic risk. He underwent an uncomplicated wound closure 15 days later.

A family member returned unused LMWH vials for disposal. The patient described no further suicidal ideation and resumed rivaroxaban 20 mg daily for thromboprophylaxis. After liaison with the psychiatry team, he was discharged to a mental health facility and followed in the outpatient thrombosis clinic with no long-term complications.

Discussion

Epidemiology

Although LMWH overdose is rare, heparin-associated bleeding is common. Our case illustrates an approach to managing LMWH overdose and provides practical lessons on the use of protamine sulfate to prevent and treat heparin-associated bleeding. Estimates suggest that heparin reversal with protamine sulfate is used in at least 2 million patients annually. (1)

We identified 10 case reports describing 16 episodes...

Source Citation

Source Citation   

Gale Document Number: GALE|A690567674